Does increased exercise equal increased medication?

I have been on Levothyroxine for nearly 2 years & had a rocky start with lots of problems. However, after finding a sympathetic consultant who upped my meds, I have felt extremely well in my every day working life. I realise how lucky I am to have found this health again and would love to regain some of my old fitness levels. However, when I exercise vigorously my old symptoms resurface.....breathlessness, dry cough & inner ear pain,etc.

Have any hypothyroid athletes out there tried increasing their meds a few days before a lot of strenuous exercise? I have played with my meds a little under supervision of my consultant and my exercise has been symptom-free but I always end up with palatations at night which suggests I am over medicating. Any ideas?

8 Replies

oldestnewest
  • all i know gilloo7 is if you up your meds without being on them for longer than a few days before excercise and the dose is too high for you, you could end up with heart failure due to your heart racing ? well thats what my doctor told me ? But on saying that it could be that your still adjusting to the dose and havent let it get in your system long enough.

  • Janey, one thing you will learn is that doctors know nothing - but nothing - about thyroid, or hormones in general. What is more, they are terrified of them and rarely give any of their thyroid patients enough hormone to be well on. The dose would have to be very high to cause heart failure, much higher than anyone is likely to be on if relying on their doctor!

    The thing is, exercising uses up your hormones. In a 'normal' person, the thyroid would produce more to compensate. When you have to take all your thyroid hormone by mouth, it is more complicated. Gilloo is using up his hormones by exercising and therefore doesn't have much left for other bodily functions. Therefore, his symptoms return. Basic maths. lol

    Hugs, Grey

  • You need to listen to your body. I exercise and it's the only thing that has kept me sane. My lung capacity seems to have halved and my heart rate rises pretty quickly when cycling.

    I think you have to go back to the beginning and exercise as though it's your first time. Accept that you sometimes need to stop for a break. Just be steady.

  • I exercise too - keeps me fit, keeps the weight off, helps me de-stress.

    As I am exercising 2 or 3 times a week, I don't increase dose before exercise as I try to maintain a regular daily dose of meds as exercising is part of my regular routine.

    I think it would be more difficult to maintain a steady balance of meds if you were doing one big session a week - like going for a long run and then not exercising the rest of the week.

    But if exercise is part of your regular routine than your meds dosage should reflect that and be taken regularly and the same amount every day. I wouldnt be tempted to 'stress dose' before exercise, I just maintain regular meds dosage and take at same time every day, But that's just my opinion and I am not an expert.

  • Hi lizanne,

    I think you are right in saying steady moderate exercise every week is better than sporadic mad sessions in relation to taking regular meds. I was just curious if anyone had found a better way.......?

  • I'm finding I can't exercise at all and it's driving me mad!!! I was a runner and I think it was actually when I really pushed myself running that my symptoms really kicked in and I got very ill.

    I did come to the conclusion that I cannot do cardio for more than 10 minutes - my heart starts thumping really hard, can't breathe(inhaler does nothing), facial pain and now nausea are the immediate symptoms. Followed later by the usual aches and fatigue, lasting days to weeks.

    So I gave up running and started a more gentle workout with weights twice a week, thinking this would be okay. After only a few weeks I was feeling ill again, so stopped the exercise and didn't want to exacerbate it. After 2 weeks of no exercise, I'm starting to feel a bit better again so have just realised that's what probably made me ill.

    I do walk pretty much every day for 30 - 60 minutes with my dog but even then if I walk too fast sometimes, I can feel the symptoms coming on.

    I'm going to try just yoga(I used to do a bit) and see how I get on with that but I'll be absolutely gutted if I can never exercise properly again!

    After reading about adrenals, it seems the symptoms get maybe down to them, so maybe if I can get those sorted I might be able to exercise again.

    I don't think upping your meds temporarily will help, I think you need to get all systems working better first, then try to begin gradual exercise again and build it up from there but it may never be the same????

    Good luck :)

  • Hi Denise

    Those symptoms you are experiencing when running (nausea, fatigue etc) definately sound like adrenal problems to me, I have experienced similar in the past. It would be worth you exploring that and perhaps getting your adrenals tested with the 24 hour saliva test just to see where you stand

    Best of luck

  • Thanks Lizanne

    Yes, I think this might be why my T3 has stopped working so well. Dr P did say my adrenals were shot when I saw him but after paying to see him, I couldn't afford to send the saliva tests back lol

    The endo has agreed to a synthacen test, so I'm hoping that might show something(although I realise they're not always accurate), as I can't afford to self medicate but will try if I have to.

    Did your sort your adrenal problems, if so I'd love to know what worked for you? D :)

You may also like...